Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipodystrophy/Lipoatrophy from Combivir/Sustiva
Mar 17, 2013

Hi, doctor(s).

I was diagnosed just November 2012 and my doctor started me on Combivir and Sustiva around mid-December. I forgot if it is AZT in Combivir or EFV in Sustiva that causes lipodystrophy, but anyway, my doctor told me that I might experience it later on as she has seen it in some of her patients. I don't have much choice in meds because not all the currently approved meds in the US and Europe are available in my country.

I have been working out in the gym since 2008, with some months in hiatus (say, if too busy at work or traveling outside the country). I am also a part-time dancer. Because of that, I have a fairly toned body (but I do have some flabs in the tummy area). Recently, I have not been able to go to the gym that often because of work.

With that said, how soon do you think will I start to experience lipodystrophy? Is it actually an inevitable side effect no matter what your lifestyle (diet, exercise, etc.) is? Or is it something that can be prevented if early on you have been living well? And if it ever happens to me, are the fats that accumulate just subcutaneous which can be sucked out with liposuction or are these visceral?

I know that HIV is incurable (at the moment) and there are more important things to be concerned about than physical looks, but I just don't want to look like a pear on a stick (my doctor said lipodystrophy/atrophy can give you a bulging tummy and thin legs as she has seen in some of her patients in long-term ARV treatment). I dream of becoming an motivational speaker or counselor one day for people like me, and I think it is a big factor if your body looks healthy because you can convince the people you talk to that you can still live a very very very normal, happy and healthy life even when you are infected with HIV. After all, before their ears can even hear me talk, their eyes will see me first.

Response from Dr. Henry

The zidovudine in Combivir is the drug in your regimen that has been most linked to fat loss (lipoatrophy). There is no simple intervention that has been shown to reliably and safely prevent or reverse fat loss other than switching off offending drugs early in the process. If available, switching zidovudine to tenofovir or abacavir (the latter if negative for HLA B5701 if that is available to be checked where you live) are common switch options. KH



Previous
PCP
Next
Parotid Gland Swelling

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement